Secondary Logo

Journal Logo

The Use of Nitric Oxide for Managing Catastrophic Pulmonary Vasoconstriction Arising from Protamine Administration

Ralley, Fiona E., FRCA

doi: 10.1213/00000539-199903000-00007
Case Report
Free

Department of Anaesthesia, McGill University Health Centre, Royal Victoria Hospital, Montreal, Quebec, Canada.

Accepted for publication December 7, 1998.

Address correspondence to Dr. Fiona E. Ralley, Royal Victoria Hospital, Department of Anaesthesia, Rm S5.05, 687 Pine Ave. West, Montreal, Quebec, Canada H3A 1A1.

Catastrophic pulmonary vasoconstriction is a rare but often fatal consequence of exposure to protamine for heparin neutralization [1]. The diagnosis of this complication is often empirical, based on its close temporal proximity to protamine administration after excluding other possible causes. I present a case of severe pulmonary hypertension during protamine infusion after cardiopulmonary bypass (CPB) that required immediate return to full CPB. After stabilizing the patient on inhaled nitric oxide (NO), subsequent reexposure to protamine after weaning from CPB was uneventful. Inhaled NO is a potent pulmonary vasodilator that has been shown to attenuate the adverse effects of heparin-protamine complexes on the pulmonary vasculature in an animal model [2].

Back to Top | Article Outline

Case Report

A 75-yr-old man with a history of coronary artery disease, recently becoming unstable, presented for urgent aortocoronary bypass graft surgery. Cardiac catheterization showed a left ventricular ejection fraction of 30%-40%, left ventricular end-diastolic pressure of 24-36 mm Hg, and severe three-vessel disease. Medical history included a femoral popliteal bypass procedure 8 yr ago.

After insertion of routine invasive monitoring lines, anesthesia was induced with sufentanil 5 [micro sign]g/kg and rocuronium 1 mg/kg and maintained with O2/air/isoflurane (0.3%-0.5%) and a midazolam infusion of 2.5 mg/h. Postinduction hemodynamics showed a pulmonary artery pressure (PAP) 27/15 mm Hg, pulmonary arterial wedge pressure 12 mm Hg, central venous pressure 8 mm Hg, and cardiac index 1.5 L [center dot] min-1 [center dot] m-2. After systemic heparinization (400 U/kg) producing an activated clotting time of 647 s, the patient was placed on CPB. Under moderate hypothermic CPB using continuous blood cardioplegia and a bubble oxygenator with arterial line filters, three grafts were completed. At the end of the rewarming period, the patient developed an increased PAP of 56/32 mm Hg, which resolved rapidly with the use of a nitroglycerin infusion (50 [micro sign]g/min). The patient was then successfully weaned from CPB with the addition of norepinephrine (3-20 [micro sign]g/min) to maintain systolic blood pressure (SBP) >100 mm Hg. Both left (LV) and right ventricles (RV) were visibly well contracting, and PAP was 26/15 mm Hg. The protamine infusion (250 mg of protamine in 100 mL of isotonic sodium chloride solution with calcium chloride 1 g) was started slowly. After 4-5 min, the PAP suddenly increased to 65/40 mm Hg, followed by a dramatic decrease in SBP (Figure 1). The protamine was discontinued, amrinone 100 mg was given as a bolus, and the norepinephrine infusion was increased. With this treatment, SBP returned to >100 mm Hg, and PAP returned to previous values. The protamine was restarted, the PAP again rapidly increased to 70/38 mm Hg, and this time the RV began to dilate, producing profound hypotension unresponsive to therapy (Figure 1). After the administration of heparin 10,000 U, the patient was returned to full CPB. Warm cardioplegia was given to arrest the heart, allowing the RV to recover, and the patient was started on inhaled NO. During this period, a stitch was placed on a leaking graft anastomosis to ensure hemostasis.

Figure 1

Figure 1

The patient was started on inhaled NO 40 ppm and gradually weaned successfully from CPB on norepinephrine (10-20 [micro sign]g/min) and dobutamine (7.5 [micro sign]g [center dot] kg-1 [center dot] min-1). Over the next 15 min, the PAP decreased from 36/23 to 20/8 mm Hg, and SBP increased from 80 to 120 mm Hg. The same protamine infusion was then restarted and completed over 20 min with no recurrence of pulmonary hypertension. The remainder of the surgery was uneventful, and the patient was transferred to the intensive care unit receiving dobutamine 5 [micro sign]g [center dot] kg-1 [center dot] min-1 with PAP 28/14 mm Hg and cardiac index 3.3 L [center dot] min-1 [center dot] m-2. He remained on inhaled NO 20 ppm until the first postoperative morning, subsequently made an uneventful recovery, and was discharged home 2 wk postoperatively.

Back to Top | Article Outline

Discussion

The most severe and persistent adverse response to protamine administration for heparin reversal seems to be an idiosyncratic reaction that may be related to previous exposure to protamine [3] but not inevitably. Lowenstein [4] reported that, in a group of patients who developed catastrophic pulmonary hypertension associated with protamine administration, enormous increases in plasma thromboxane B2 (the inactive metabolite of thromboxane A2) levels were observed. He concluded that the mechanism of action included polyanionic-polycationic complexing, causing complement activation, leading to thromboxane A2 generation. Subsequent animal studies have confirmed these findings [5].

Inhaled NO has been suggested for the treatment of pulmonary hypertension [6] and has been used perioperatively in our institution to manage patients with chronic pulmonary hypertension during valvular surgery or cardiac transplantation. The major advantages of the use of inhaled NO are its speed and ease of administration, its pulmonary selectivity due to its rapid inactivation by combination with hemoglobin, and its absence of systemic vasodilation. Disadvantages include the need for careful regulation of a delivered concentration to avoid the formation of nitrogen dioxide or excessive methemoglobin production and its lack of universal availability. Fratacci et al. [2] demonstrated that inhaled NO attenuated thromboxane-induced pulmonary hypertension during a heparin-protamine reaction within 2-3 min without causing systemic vasodilation in lambs. The slower response to NO seen in our patient compared with that reported by Fratacci et al. [2] may be due to the much lower concentration of NO administered (40 vs 180 ppm). The risk of producing these toxic side effects or lung injury made us unwilling to begin with these high levels of NO unless absolutely warranted because of failure to respond to lower levels. No alternatives to protamine for heparin reversal, such as heparinase, recombinant platelet factor 4, or devices placed in the bypass circuit, are clinically available. The alternative of not reversing protamine was considered but not chosen, as it has been associated with high mortality (>50%) in my experience.

The possibility of these events being the result of either LV or RV failure was considered. However, the speed of onset of events without obvious visible signs of LV or RV failure or electrocardiogram changes (a transesophageal echocardiogram probe was not being used), associated with the lack of response to standard therapy for the treatment of myocardial failure after CPB, in conjunction with the temporal relationship of the events, made it very likely that this was a protamine reaction. Because of the urgency of the situation, it was impossible to delay treatment to obtain definitive proof that this was a reaction to protamine, and it was not considered ethical to stop the NO during the protamine administration to see whether pulmonary hypertension returned.

This is the first description in humans of the management of catastrophic pulmonary vasoconstriction due to protamine administration by NO. By using NO, a full reversal dose of protamine was successfully administered to a patient who had, on previous exposure, developed this rare reaction. If inhaled NO is available, its use should be considered to treat this life-threatening complication of heparin neutralization.

Back to Top | Article Outline

REFERENCES

1. Lowenstein E, Johnston WE, Lappas DG, et al. Catastrophic pulmonary vasoconstriction associated with protamine reversal of heparin. Anesthesiology 1983;72:470-3.
2. Fratacci MD, Frostell CG, Chen TY, et al. Inhaled nitric oxide: a selective pulmonary vasodilator of heparin-protamine vasoconstriction in sheep. Anesthesiology 1991;75:990-9.
3. Weiler JM, Gellhaus MA, Carter JC, et al. A prospective study of the risk of an immediate adverse reaction of protamine sulphate during cardiopulmonary bypass surgery. J Allergy Clin Immunol 1990;85:713-9.
4. Lowenstein E. Lessons from studying an infrequent event: adverse hemodynamic response associated with protamine reversal of heparin anticoagulation. J Cardiothorac Anesth 1989;3:99-107.
5. Morel DR, Lowenstein E, Nguyenduy T, et al. Acute pulmonary vasoconstriction and thromboxane release during protamine reversal of heparin anticoagulation in awake sheep. Circ Res 1988;62:905-15.
6. Kacmarek RM. Update on the use of inhaled nitric oxide. Can Respir J 1996;3:373-6.
© 1999 International Anesthesia Research Society